Our daughter Anne L. Ammons died suddenly in her sleep Nov. 7, 2009. Her family, friends, and acquaintances were shocked. Annie was a new lawyer who had recently been admitted to the Maryland Bar, but she was known for her athleticism. While in law school she was a physical trainer, and 8 minute, 5 mile runs were the norm for her until several months before her death.
Annie’s death remained a mystery for quite a while, since it took the Maryland state medical examiner 4 months to attribute her death to a microscopic heart attack. It took her family–her parents, sister, brother, and brother-in-law only a week to discover Annie’s silent killer—the birth control pill Yaz. All of the physical symptoms that Annie had been suffering since March, 2009, including the final one (sudden death) were and are a strong match for side effects listed in the FDA Yaz label.
Starting on Yaz
In March, 2009, after Anne regained health insurance through her employer, the nurse practitioner at her OB/GYN office prescribed Yaz off label when Anne complained of menstrual cramps and irregular periods. Anne had taken Yaz two years before, for about a year, until she lost medical coverage.
In May, Annie tore a muscle in her back and was prescribed extra strength ibuprofen. The Yaz product monograph warns in bold letters that women taking medications, such as ibuprofen, that may increase serum potassium should have their potassium levels checked while taking Yaz, but neither the doctor nor the pharmacy noticed this. About that time Annie also began complaining of hair loss and weight gain.
That summer Annie again saw the OB/GYN nurse practitioner for break through bleeding and a vaginal infection, both of which could be Yaz side effects. Anne was prescribed Diflucan, which is another medication that may increase potassium levels in those taking Yaz. The Yaz product monograph contains a warning about this as well, but again, neither her doctor nor her pharmacist noticed.
Dealing with Yaz Side Effects
As the summer progressed, Annie continued to gain weight. I, her mother, thought that it might be related to lunches out with her boss and wasn’t too worried. Her co-workers asked if she was pregnant; in retrospect, I think that she did look pregnant. Additionally, in August, Annie began complaining of insomnia and extreme fatigue; she saw a physician assistant at her newly acquired general practitioner’s office. She was prescribed Lunesta which she continued until the night of her death. This medication can affect heart rhythm so it may have also been a contributing factor in her death.
In September, a lab test showed elevated liver enzymes which can also be a Yaz side effect, and a condition that means that Yaz should be stopped. When she revisited her GP, she was sent to an endocrinologist, who after hearing Annie’s symptoms and without ordering any tests stated that Annie’s weight gain was caused by fatty liver and prescribed metformin. Also without any testing, basing her diagnosis on only Annie’s symptoms reporting and an inexplicable assessment of hirsutism, the endocrinologist wrote in her notes that Annie should stay on Yaz for PCOS (an off-label and unproven use). Later, several years after Annie’s death, the Maryland Board of Physicians would exonerate this endocrinologist of any wrong doing.
About this time Annie and I discussed her illness. She thought that she might have adrenal fatigue (a condition not recognized by mainstream doctors) or that she too might have Lyme Disease. Her sister, after ten years of suffering, had recently been diagnosed. Annie and her sister had done a lot of hiking together; some of Anne’s symptoms did match her sister’s. As summer turned to fall, the weight gain continued and Annie seemed depressed. Thinking of seasonal affective disease. I suggested that she change bedrooms to one with increased daylight. I also wondered if changes in our living situation were at play; she and I had been roommates for about a year while her dad was away at school. In addition, I wondered whether anxiety about finding a job as a lawyer (she was working at TESST college as a librarian) was also affecting her. But, I felt assurance that Annie’s problems would be figured out, since Annie was seeking help from medical doctors.
High Potassium Levels Due to Yaz
By the middle of October Annie was interviewing for lawyer positions and working hard at TESST to make the library nice since their state accreditation was looming. Her spirits seemed improved, but still the weight gain was continuing. One afternoon she showed me a lab chit that reported high levels of potassium. After her death, we learned that drospirenone (the progestin part of Yaz) can cause potassium levels to rise so dangerously high that the heart stops. This can be the causality for “sudden death” as mentioned in the label, and we think that it was a factor in our daughter’s death.
However, after death, the mineral composition of the blood changes rapidly; therefore, it is impossible to prove that high potassium levels were involved. At any rate, Annie and I were ignorant at the time of the high potassium level and thought that high potassium might even be good since we were all taught that eating bananas is good for you. On another occasion during late October, Annie asked me if I thought that her eyes were jaundiced. Although I didn’t see it, this may have been the case, especially since her liver enzymes were elevated. Jaundice is another serious Yaz side effect listed in the product monograph. Another time, Annie complained that her heart had been racing and asked me if I had ever experienced such a symptom.
The Week Leading up to Annie’s Death
Then came the week before Annie’s death. My husband Rick stayed home from work one morning with intestinal flu-like symptoms (he never stays home sick); the next day Annie reported having thrown up. She said that she had a strange pain in her stomach; it just didn’t feel right. We both deduced that it must be a flu since her dad had also been ill. That night she complained of numbness in her left arm. Annie and I both thought of her torn back muscle in May and of her neck surgery a couple of years prior and thought that the pain could be related to one of those conditions. I wanted to take her to the emergency room, but she strongly declined. If only I had insisted; that numbness was most probably a sign of her tiny heart attack. Months later the medical examiner would explain to me that her heart had showed signs of healing; she must have had a heart attack several days before she died.
The day before Annie died she asked for my input about whether she should attend a special friend’s birthday party the next night or if she should go to a OB/GYN doctor’s appointment. We both decided on the birthday party. Again, if only at the time we had known. However, given that her doctors had ignored some of the serious side effects of Yaz that she was already experiencing, it may be that nothing would have been different even if she had gone to the appointment.
She returned from the party late that Friday evening; I got up and we both had the best time watching a particularly funny episode of Jay Leno. I awoke around 4 am and found her still asleep in the family room recliner. When we awoke around 8:00 am, she had gone to her room and we went out to perform Saturday morning errands. When we returned, I could not rouse her; her father frantically tried CPR, but it was too late.
Tragedies Caused by Hormonal Birth Control
I have had a horrible time since my baby’s death especially since we have discovered that no one in a position of authority cares enough to stop the production of these dangerous hormonal birth control pills. And it’s not only Yaz and its sister drospirenone pills that kill and maim (strokes, pulmonary embolisms, and heart attacks occur) but also other hormonal pills and devices put on the market since the early 2000’s cause similar tragedies. A friend of ours whose daughter died due to Nuvaring-induced pulmonary embolisms, took MEDWATCH reports and worked with a statistician to discover that between 600 and 800 American women die each year as a result of hormonal birth control in the United States. As we continue to tell our story and to advocate for change, I pray that one day our voices will be heard so that so many lives will not be taken or ruined.
Real Risk Study: Birth Control and Blood Clots
Lucine Health Sciences and Hormones Matter are conducting research to investigate the relationship between hormonal birth control and blood clots. If you or a loved one have suffered from a blood clot while using hormonal birth control, please consider participating. We are also looking for participants who have been using hormonal birth control for at least one year and have NOT had a blood clot, as well as women who have NEVER used hormonal birth control. For more information or to participate, click here.